After cancer, overreaction may be called for.
So it’s Saturday and I’m sitting in my general practitioner’s waiting room, having been able to secure an emergency appointment. That morning I started seeing light flashes (photopsia) in the outer periphery of my left eye. Very weird, sudden and striking, like little comets whizzing up and down along the curvature. I know I shouldn’t immediately rush to the uncurated internet for information, but who can resist when you need answers fast? After a quick search I saw some of the possible causes, including retinal detachment and Vitreomacular Traction Syndrome (VMT). My symptoms were pretty spot on as I realized I had some significant floaters in my eye too, more than usual.
Further reading pointed to aromatase inhibitors (the estrogen-squashing medication given to breast cancer patients with hormone positive tumors, after they’re done with surgery/chemo/radiation) as a potential contributing factor. As explained on the American Society of Retina Specialists’ website: “VMT syndrome is most common in older adults and women due to age-related vitreous changes and vitreous liquefaction associated with declining post-menopausal estrogen levels, respectively.“
Great. I am taking the aromatase inhibitor, letrozole. And so far, it’s been highly effective in dropping my estrogen/estradiol to basement levels. Like, 80-year-old granny levels. Except that I’m 54 years old.
So now I’m waiting to see whether what I experienced really does have to do with my unnaturally-low-for-my-age estrogen, or if it’s nothing to worry about. My GP’s office couldn’t do a retinal scan, but as soon as I get approval from my insurance, I’m jumping on the first ophthalmologist appointment I can get.
Before cancer, I would have brushed the symptoms off as just some passing oddity. I doubt I would have taken action unless the symptoms had persisted, and even then, it might have taken weeks. I wasn’t primed to react.
But now, while I am *not* panicking, I’m also not waiting. Like it or not, cancer taught me that when it comes to worst-case scenarios, the worst is a distinct possibility.
If this does end up being VMT syndrome or similar, and if it can be reliably linked to medically-induced estrogen suppression, I’ll be deciding between risking loss of eyesight vs. risking the return of cancer.
But maybe it’s nothing.